advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Mississippi, USA:

My son will be 16 years old next week. He was diagnosed with Type 1 diabetes a year ago. At the time he was hospitalized for two weeks. He has been doing fairly well except he is very prone to sinus infections.

He plays shortstop and pitches on the high school baseball team. Saturday at 5:00 he had a game. His reading before the game was 369. I did not understand why his reading had been so high as it was only 61 at lunch. After the game at 6:44 P.M. his monitor said HI. He uses an Accu-check Advantage. He gave himself his shot. He just switched to 70/30 two weeks ago. He takes 25 in the A.M. and 15 in the P.M. That shot he added 5R. At 7:55 it still read HI, at 9:26 it was 428 and at 10:50 it was 185 and at midnight it was 116 and on awakening Sunday morning it was 146.

I know the cause of the HI readings. He ate pizza for lunch and drank Gatorade all through the game even though I have told him to drink it only if his sugar is below 200.

My first question is this: What does HI actually mean on this meter? Should I have taken him to the hospital? His mouth was very dry and I had him drink lots of fluids. However, he was negative for ketones.

Second question: at his diagnosis he was about 5'10" and originally 125 pounds. He had had the flu two weeks earlier and just never felt better. At his admission he weighed 111 pounds. Over this past year he has grown to 6'1" but stayed at 125 pounds. His endocrinologist has run a bunch of thyroid and liver tests and they are all okay. He sent us to the dietitian who put him on a high fat diet. His cholesterol was 140 and lipids were fine. In three months he has gained 9 pounds. He also drinks milk with sugar-free Instant Breakfast. What do you think of this kind of diet?

Thank you and sorry this is so long.

Answer:

I will try to answer all the questions that you ask.

To begin with, I will agree with you that the high blood sugars before and during the baseball game were probably diet induced. It certainly doesn't sound as though he had some subclinical upper respiratory infection and vigorous exercise usually makes for low blood sugars. I think, however, that you might consider talking to his physician about his insulin type and dose. First of all, his total insulin dose of 0.73 Units/Kg/day seems a little low for a vigorous, hungry 16 year old; but if his A1c is low there would be no reason to change. Also, I think you might discuss the use of 70/30 insulin. Certainly it is convenient to draw up an injection from only one vial; but you also lose the opportunity to vary the amount of regular he gives in relation to his pre-meal blood sugar, the so-called sliding scale. You also lose the opportunity to try lispro insulin [Humalog®] the new substituted insulin with a shorter and quicker action. This can be given with the NPH immediately after a meal and so take into account not only the pre-meal blood sugar but also appetite.

The symbol 'HI' on the Accuchek Advantage indicates a blood glucose value of over 600 mg/dl.

In our clinic we suggest doing urinof over 600 mg/dl.

In our clinic we suggest doing urinary ketones if the blood sugar is over 240 mg/dl and, if these are moderate or large, we like patients to call because, if extra insulin is appropriate, it can nearly always be planned over the telephone without the need to come to hospital. With more experience families can often judge themselves on the right supplement of regular insulin.

Your son is just over the 95th percentile level for height, but only on the 25th percentile for weight. This is not abnormal, and a lot better than being the other way around. If he has seen a pediatric nutritionist I think you can assume that his present diet meets the R.D.A. (Recommended Dietary Allowances) in calories, minerals and vitamins for his weight; this is something that can be fairly easily calculated on a PC on the basis of a three day diet record. I would not push to 'fatten him up.'

DO'B

Original posting 28 Mar 97

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.